MAUDE Adverse Event Report: ABBOTT MEDICAL AMPLATZER VASCULAR PLUG II; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

ABBOTT MEDICAL AMPLATZER VASCULAR PLUG II; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Catalog Number 9-AVP2-008
Medical Device Problem Codes Off-Label Use (1494); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Obstruction/Occlusion (2422)
Date of Event 12/14/2022
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
As reported through a literature article, "risk factors associated with device embolisation or malposition during transcatheter closure of patent ductus arteriosus", a 1 month old patient was born pre-term.A 6mm amplatzer vascular plug iv was chosen for implant to treat patent ductus arteriosus (pda) that was sized 4 mm.Then, the device had embolized and a decision was made to retrieve the device via transcatheter snare and replaced with an 8mm amplatzer vascular plug ii.After intervention procedure, it was reported the patient developed left pulmonary stenosis.The article concluded device embolisation complicates 4% of transcatheter duct closures, with need for surgery in one-fifth of them.Larger ducts with high pulmonary artery pressures in younger and smaller infants are more often associated with device embolisation.Tubular ducts are more prone for embolisation compared to usual conical ducts.Softer vascular plugs are often associated with embolisations.Intentional device undersizing to avoid vascular obstruction in small patients is a frequent risk factor for embolisation.Precise echocardiographic measurements, correct occluder choice, proper technique and additional care in patients with high pulmonary artery pressures are mandatory to minimise embolisations.A more comprehensive assessment could not be performed as the event was non-contemporaneously reported through a literature review and no device or individual patient information was received for analysis.Please note, per amplatzer vascular plug and vascular plug ii, instructions for use, artmt600034447, revision c, "the amplatzer¿ vascular plug and amplatzer¿ vascular plug ii are indicated for arterial and venous embolizations in the peripheral vasculature." this is considered as an off-label use of the device.However, it was unable to determine if the off-label use contributed to the reported incident.Therefore, a letter will not be provided to address the deviation from the ifu.
 
Event or Problem Description
The article, ¿risk factors associated with device embolisation or malposition during transcatheter closure of patent ductus arteriosus¿, was reviewed.The article presented a case study of a 1 month old patient weighing 2.1 kg that was born pre-term.It was reported that on an unknown date, a 6mm amplatzer vascular plug iv was chosen for implant to treat patent ductus arteriosus (pda) that was sized 4 mm.It was then reported on an unknown date, the device had embolized and a decision was made to retrieve the device via transcatheter snare and replace with an 8mm amplatzer vascular plug ii.After intervention procedure, it was reported the patient developed left pulmonary stenosis.The article concluded device embolisation complicates 4% of transcatheter duct closures, with need for surgery in one-fifth of them.Larger ducts with high pulmonary artery pressures in younger and smaller infants are more often associated with device embolisation.Tubular ducts are more prone for embolisation compared to usual conical ducts.Softer vascular plugs are often associated with embolisations.Intentional device undersizing to avoid vascular obstruction in small patients is a frequent risk factor for embolisation.Precise echocardiographic measurements, correct occluder choice, proper technique and additional care in patients with high pulmonary artery pressures are mandatory to minimise embolisations.[the primary and secondary author was kothandam sivakumar, madras medical mission, 4a dr jj nagar, mogappair, chennai 600089, india, with corresponding email drkumarsiva@hotmail.Com].

Brand Name
AMPLATZER VASCULAR PLUG II
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ABBOTT MEDICAL REG# 2135147
5050 nathan ln n
plymouth MN 55442
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key18269094
Report Number2135147-2023-05339
Device Sequence Number3905041
Product Code KRD
UDI-Device Identifier00811806010373
UDI-Public00811806010373
Combination Product (Y/N)N
Initial Reporter CountryIN
PMA/510(K) Number
K071699
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Literature,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 12/05/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number9-AVP2-008
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 11/13/2023
Initial Report FDA Received Date12/05/2023
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age1 MO
Patient SexUnknown
Patient Weight2 KG